Idaho, 2022Flooding and Hail in Idaho, August 10 to 12, 2022
August 10 to 12, 2022 · NWS BOI · 10 events in 6 counties and zones
An upper level trough on the West Coast slowly edged in between a ridge of high pressure to the east of the region. This allowed for monsoon moisture to move into the region along with strong southwest flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough on the West Coast slowly edged in between a ridge of high pressure to the east of the region. This allowed for monsoon moisture to move into the region along with strong southwest flow. Several days of isolated supercells occurred, bringing heavy rain and large hail to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 10, 1:18 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 10, 1:18 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Boise ID
218 PM MDT Wed Aug 10 2022
.SHORT TERM...Tonight through Friday night...Showers and isolated
thunderstorms continue to move through the forecast area this
afternoon, with a couple stronger storms noted over eastern
Oregon. Heavy rain remains possible over southwestern Idaho today
with precipitable waters of 1 to 1.5 inches as observed on the
morning upper air sounding. Small hail possible with storms, as
well as gusty winds. The moisture plume continues to shift east
today, with showers weakening overnight. Additional moisture pushes
expected the next couple of days, though water content is not
expected to be as significant as today and yesterday. Isolated
afternoon thunderstorms remain possible with gusty winds.
Temperatures will warm over the next couple of days, with values
returning to above normal levels by Friday.
.LONG TERM...Saturday through Wednesday...Upper level southwest flow
will continue through the weekend, as an upper level low moves to
our northwest. Models have dried out quite a bit for this weekend,
keeping precipitation mainly to our south and east. However, some
monsoon moisture will creep in on Saturday and Sunday afternoon,
bringing isolated rain showers and thunderstorms to the Boise
Mountains and near the ID-NV border. A ridge will retrograde into
the Intermountain West early next week and elevate temperatures to 5-
10 degrees above normal.
&&
.AVIATION...Mostly VFR with scattered mid-level clouds. Scattered
showers/virga and isolated thunderstorm activity through tonight,
mainly in Baker County, OR and in southwest Idaho. Storms capable of
producing locally heavy rain and outflow gusts to 40 kt. Hot
afternoon temperatures will lead to high density altitude.
Surface Winds: generally variable 10 kt or less, except in Harney
County, OR this afternoon with S-SW 15-20 kt and in thunderstorms
with gusts to 40 kt. Winds aloft at 10k feet MSL: SE-SW 15-30 kt.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...KB
LONG TERM....SA
AVIATION.....SA
In the hours before
Special weather statement, Aug 10, 12:49 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Boise ID
1249 PM PDT Wed Aug 10 2022
ORZ061-102030-
Harney County OR-
1249 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of east central Harney
County through 130 PM PDT...
At 1247 PM PDT, Doppler radar was tracking a strong thunderstorm near
Diamond, or 40 miles southeast of Burns, moving northeast at 30 mph.
HAZARD...Winds in excess of 45 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Barton Lake and Riddle Mountain around 100 PM PDT.
New Princeton and Malheur Lake around 110 PM PDT.
Malheur Cave around 120 PM PDT.
Crane and Circle Bar around 130 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4301 11851 4296 11863 4314 11887 4358 11875
4330 11827
TIME...MOT...LOC 1947Z 218DEG 26KT 4308 11866
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SASpecial weather statement, Aug 10, 1:16 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Boise ID
216 PM MDT Wed Aug 10 2022
ORZ063-102100-
Malheur County OR-
216 PM MDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of west central Malheur
County through 300 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monumental Rock, or 47 miles northwest of Rome, moving northeast at
20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monumental Rock, Mosquito Mountain, Swamp Creek Buttes, Red Butte and
Monument Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4336 11791 4336 11807 4344 11814 4372 11814
4367 11773
TIME...MOT...LOC 2016Z 207DEG 16KT 4344 11803
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SALocal storm report, Aug 10, 2:46 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
346 PM MDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 16 E RIVERSIDE 43.54N 117.83W
08/10/2022 M63 MPH MALHEUR OR MESONET
MESONET STATION RTFO3 RED BUTTE.
&&Event by event
6 hail, 2 flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Owyhee
- When
- August 10, 4:15 PM MST to 6:15 PM MST
- Where
- Owyhee County, 3.74 mi SW of Murphy
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -116.600
A spotter reported 1.2 inches of rainfall with a passing thunderstorm and created localized flooding nearby.
Flood, Ada
- When
- August 10, 4:37 PM MST to 6:37 PM MST
- Where
- Ada County, 2.88 mi SW of Boise Terminal Arpt to 2.74 mi SW of Boise Terminal Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.540, -116.270
Localized flooding occurred on State Highway 167 and State Highway 45.
Flood, Owyhee
- When
- August 10, 5:22 PM MST to 7:22 PM MST
- Where
- Owyhee County, Murphy to 0.53 mi WSW of Murphy
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.220, -116.550
A member of the public submitted a photo of flash flooding in Rabbit Creek which washed out one road.
Hail, Canyon
- When
- August 11, 3:24 PM MST to 4:24 PM MST
- Where
- Canyon County, 1.65 mi ENE of Parma Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.790, -116.900
A member of the public submitted a photo of this on social media.
Hail, Owyhee
- When
- August 11, 3:25 PM MST to 4:25 PM MST
- Where
- Owyhee County, 4.59 mi SW of Murphy
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.170, -116.610
A member of the public submitted this photo via social media.
Thunderstorm Wind, Owyhee
- When
- August 11, 3:25 PM MST to 4:25 PM MST
- Where
- Owyhee County, Murphy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.220, -116.550
A member of the public reported three trees blown down from thunderstorm gust on social media.
Hail, Canyon
- When
- August 11, 4:25 PM MST
- Where
- Canyon County, 2.59 mi ENE of Parma Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.790, -116.880
This photo was submitted on social media and the time was estimated from radar.
Hail, Adams
- When
- August 12, 1:39 PM MST to 3:39 PM MST
- Where
- Adams County, 0.69 mi N of Cuprum
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.090, -116.700
Multiple reports of hail ranging from 1-1.5 inches were submitted on social media.
Hail, Boise
- When
- August 12, 2:00 PM MST to 3:00 PM MST
- Where
- Boise County, 9.79 mi S of Steirman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.610, -116.000
A member of the public submitted this report via social media.
Hail, Valley
- When
- August 12, 3:00 PM MST to 4:00 PM MST
- Where
- Valley County, 0.85 mi SW of Yellow Pine
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -115.490
A spotter reported golf ball size hail from a thunderstorm passing nearby.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 10 to 13, 20227 deaths · 6 events
- Damaging Winds in Virginia, August 10, 20221 death · 1 injured · $27,000 · 50 kt wind · 15 events
- Flash Flooding in West Virginia, August 10 to 11, 2022$2.3 million · 14 events
- Damaging Winds in Texas, August 10, 2022$357,000 · 65 kt wind · 6 events
- Flash Flooding and Flood in West Virginia, August 10, 2022$100,000 · 3 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2022$80,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Texas, August 10, 20221 injured · $50,000 · 52 kt wind · 7 events
- Damaging Wind in California, August 10, 2022$70,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 10, 202241 events
- Damaging Winds in Maryland, August 10, 2022$38,000 · 52 kt wind · 10 events
- Damaging Winds in Virginia, August 10, 2022$28,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Virginia, August 10, 20221 injured · $21,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042409, 1042400, 1042401, 1042402, 1042404, 1042411, 1042403, 1042405, 1042406, 1042407.